Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 51, NWS Tucson, AZ

September 29, 2016Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 29, 2016, 3:18 PM MST for Greenlee County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2016, 3:18 PM MST (22:18 UTC)
Expired
Sep 29, 2016, 4:00 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 177 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

368 
WUUS55 KTWC 292218
SVRTWC
AZC011-292300-
/O.NEW.KTWC.SV.W.0051.160929T2218Z-160929T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
318 PM MST THU SEP 29 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GREENLEE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 400 PM MST

* AT 317 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR CLIFTON...OR 23 MILES
  NORTHEAST OF SAFFORD...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLIFTON...MORENCI AND GUTHRIE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3289 10927 3294 10939 3318 10939 3311 10908
TIME...MOT...LOC 2217Z 201DEG 17KT 3300 10934 

$$

MEYER
1 follow-up statement
333 
WWUS55 KTWC 292252
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
352 PM MST THU SEP 29 2016

AZC011-292302-
/O.EXP.KTWC.SV.W.0051.000000T0000Z-160929T2300Z/
GREENLEE-
352 PM MST THU SEP 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENLEE COUNTY WILL
EXPIRE AT 400 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING NEAR CLIFTON HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT. THEREFORE
THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN IS STILL
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3289 10927 3294 10939 3318 10939 3311 10908
TIME...MOT...LOC 2242Z 201DEG 17KT 3300 10934 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:53 PM MST, 25 minutes earlier.

Area forecast discussion, Sep 29, 2:53 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
253 PM MST THU SEP 29 2016

.SYNOPSIS...Strong thunderstorms across Southeast Arizona today
with an increased risk of damaging wind gusts. A drying trend from
the west will reduce the chance of storms Friday, all but
eliminating them over the weekend. A trough will bring cooler air
and a few showers back to the area late Monday or Tuesday. High
pressure will bring dry conditions and a rapid warming trend the
second half of next week.

&&

.DISCUSSION...Southeast Arizona is currently between a strong
trough digging down the west coast upstream and a strong ridge
through eastern Mexico and Texas downstream. The resulting
southerly to southwesterly flow has brought up tropical moisture
from Roslyn over the past 48 hours as well as 2 mid level
impulses. These have combined with a low immediately west of the
area to create a couple of nice thunderstorm days. Today we've had
to fight through murky beginnings from early morning showers and
thunderstorms, as well as weak subsidence behind one of the
exiting impulses. Fortunately we were able to wrap in some mid
level drying that has helped clear things out enough for decent
solar insolation. Decent convective potential and shear will help
organize storms this afternoon, with an emphasis on areas east of
Tucson.

Some drying tomorrow but still enough for a few afternoon
thunderstorms. By Saturday and Sunday a much weaker flow and
modest available will limit thunderstorm chances.

A strong regional low pushing through the Great Basin early next
week will give us a glancing blow. We should manage a few showers
ahead of the front Monday afternoon or evening, but the main
stories for our area will be gusty winds developing ahead of the
front Monday and cooler air behind the front Tuesday.

High and dry the second half of next week with a strong warming
trend.

&&

.AVIATION...Valid through 31/00Z.
TSRA developing this afternoon after with brief MVFR conditions
with stronger storms. SHRA/TSRA mainly east of KTUS this evening
after 30/02z then partial clearing from the west overnight. Strong
erratic outflows with storms, otherwise SFC wind ELY to SLY at
5-12 kts with higher gusts at times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Areas of showers and thunderstorms through this
evening, especially east of Tucson. A drying trend will reduce
storm chances Friday and all but eliminate them over the weekend.
A trough will bring gusty winds early next week with cooler air
and a few showers late Monday or Tuesday. High and dry the rest of
the week. 20-ft winds will be easterly through southerly at less
than 15 mph through tonight, with normal diurnal wind trends
occurring over the weekend. The trough will bring a gusty
southwesterly to westerly flow Monday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 29, 11:10 AM MST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1110 AM MST THU SEP 29 2016

AZZ508-512-291845-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL
MONUMENT-
1110 AM MST THU SEP 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
1145 AM MST...

AT 1109 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF BOWIE...OR 28 MILES EAST OF WILLCOX...MOVING NORTH
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND BLOWING DUST WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
INTERSTATE 10 BETWEEN SAN SIMON AND BOWIE.

LAT...LON 3214 10928 3220 10948 3242 10944 3242 10910
TIME...MOT...LOC 1809Z 201DEG 16KT 3224 10935

KD
Special weather statement, Sep 29, 2:40 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST THU SEP 29 2016

AZZ509-510-292215-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW-
240 PM MST THU SEP 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 315
PM MST...

AT 239 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS
SOUTHWEST OF CLIFTON AND MORENCI...OR 23 MILES NORTHEAST OF
SAFFORD...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLIFTON AND MORENCI.

LAT...LON 3286 10933 3297 10941 3324 10938 3315 10910
TIME...MOT...LOC 2139Z 203DEG 11KT 3301 10935

KD
Special weather statement, Sep 29, 3:18 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
318 PM MST THU SEP 29 2016

AZZ507-508-513-292300-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON-
318 PM MST THU SEP 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
400 PM MST...

AT 317 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF BENSON...OR 27 MILES NORTHEAST OF SIERRA VISTA...MOVING
NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COCHISE...DRAGOON AND I-10 AND TEXAS CANYON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3174 11004 3183 11020 3222 11024 3211 10986
TIME...MOT...LOC 2217Z 177DEG 9KT 3191 11010

MOLLERE

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 11:10 AM MSTSpecial Weather StatementTWC35 min
Sep 29, 2:40 PM MSTSpecial Weather StatementTWCGreenlee35 min
Sep 29, 3:18 PM MSTSpecial Weather StatementTWCCochise42 min
Sep 29, 3:39 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Sep 29, 4:17 PM MSTAreal Flood AdvisoryTWCGreenlee118 min
Sep 29, 4:30 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz3 hr
Sep 29, 4:49 PM MSTSpecial Weather StatementTWCCochise41 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.